Blood Clots

Hypercoagulation and Blood Clots in Women: A Patient Safety Concern?

By Michael Wong, JD (Executive Director, Physician-Patient Alliance for Health & Safety)

Editor’s Note: This is the first post in what we hope will become a regular series of opinion pieces which ask our readers to comment on what could be considered controversial. Maternal patients are at risk for venous thromboembolism (VTE, commonly referred to as blood clots), which has been identified as a patient safety issue. In this post, the question asked is whether the recent deaths of young women due to blood clots from taking birth control pills is also a patient safety issue. 

Being pregnant increases the risks of blood clots. “For pregnant women, the risk of VTE is 4-5 times higher than women who are not pregnant,” says Andra James, MD (Professor of Obstetrics & Gynecology, Division of Maternal Fetal Medicine, University of Virginia School of Medicine). “Moreover, this risk is at least twice as much following cesarean delivery.”

Hypercoagulation during pregnancy is likely an adaptive mechanism to reduce the risk of hemorrhage during and after the delivery process.

Use of estrogen/progestogen oral contraception has also been associated with hypercoagulation.

Although some would debate the use of birth control, recent deaths associated with use of birth control suggest that there is a patient safety concern:

Charlotte Foster, 23 (http://www.nydailynews.com/news/world/british-woman-killed-blood-clot-caused-pill-article-1.2518613)

Charlotte Foster, 23

Sophie Murray, 16 (http://www.lifenews.com/2016/01/21/16-year-old-girl-dies-from-massive-blood-clot-after-taking-birth-control-pill/)

Sophie Murray, 16

Fallan Kurek, 21 (http://liveactionnews.org/21-year-old-dies-after-taking-birth-control-pill/)

Fallan Kurek, 21

Tell us what you think about the relationship between blood clots and birth control pills.

#BirthControl and #BloodClots: A #PatientSafety Concern? Click To Tweet

9 thoughts on “Hypercoagulation and Blood Clots in Women: A Patient Safety Concern?

  1. Kerry leadbeater

    I am 32 and have recently had a large blood clot to my groin. The doctors are almost certain it was caused by my birth controll. More needs to be done to raise awareness of this. Especially when cheaper ones are being used with higher risk factors.

  2. In 2000, I was 17 and suffered my first clotting episode due to hormonal birth control combined with smoking and an unknown genetic disorder. At that time, there were no warnings of combining the pill and smoking in younger people, only those over 35. The combination triggered my genetic disorder (heterozygous Factor V Leiden). I was misdiagnosed for quite some time because I was young and the doctors thought it would be impossible for me to have clots. They were very wrong….my DVT was massive, from ankle to belly button, and I developed 3 bilateral PE’s.

  3. Dru West

    My 29 year old daughter Julia died from a massive pulmonary embolism in 2013 while using the NuvaRing as birth control. Although the NuvaRing was removed in the ER by a doctor and noted in the charts, the doctors who treated her kept commenting in their notes questioning why she had developed thrombophilia. My husband, myself and my daughter’s brand new husband of 6 weeks, watched over 4 hours of resuscitation efforts as my daughter’s heart went into cardiac arrest over and over again. Her autopsy showed a DVT and a massive bi-lateral embolism. The doctor who treated my daughter in the ICU was part of the hospital review team that later reviewed my daughter’s treatment and this doctor told me that she and many other doctors on the review team believe that the birth control was the reason my daughter’s blood clotted. But when I reviewed the hospital records, birth control was not even mentioned as a suspect as to why her blood was clotting.

    I believe that the medical profession has become so blase about CHCs that they don’t clearly explain the signs and symptoms of a blood clot to women. I also believe that treating doctors need to be more alert and aware of the possibility if a blood clot in any woman using a CHC. I am now working with a large group of survivors from clots while using a CHC and many parents whose daughters have died while using a CHC.

    I welcome and gratefully support your organization’s efforts to improve outcomes for women, including the diagnosis, treatment and outcome for women who are harmed by their birth control. I would give anything to have saved my daughter’s life and I am determined to help other women and their families not experience this unnecessary loss.

    I have created two websites discussing birth control. One is NuvaRingTruth.com and the other is BirthControlWisdom.com because I want women to know about the risk.

    I understand that the majority of women use CHCs without experiencing a blood clot, but for those women who will experience any type of clot or stroke, they need to be informed and educated about the signs and symptoms, they also need proper care and the physicians women turn to need to be educated and aware that some women will be harmed or die so that their patients are correctly diagnosed and treated.

  4. Km

    My 21 year old daughter had a massive blood clot in her brain in Oct 2015 that they think was brought on by birth control. Thankfully she made a full recovery but will NEVER go on bc again.

  5. Lisa

    2 years ago I had a Dvt covering my entire left femoral vein and bilateral PEcovering 70% of both lungs with a saddleback clot on the main artery. To this day the doctors in emergency don’t know how I survived this. I had just recently changed my birth control to help deal with hormone related migraines. I had Dvt symptoms for a couple of months and PE symptoms for over a week before diagnosis. No doctor looked for what was causing my symptoms with respect to DVT because I’m in a wheelchair. They looked at all other things first. The risk of being immobile and on the pill was brushed aside when I brought it up in my late teens, being told if I clotted I would know (despite not being able to feel my legs). Through the process of recovery (my d-dimer never returned to normal and I suffer chest pain, shortness of breath and thigh pain ongoing), it was discovered I have a factor-v malformation. Very common and known to lead to clots of women with the malformation take birth control. I am very lucky to still be alive.

  6. Cindy

    I was on Loryna for three months before I was diagnosed with a massive bi lateral saddle PE with multiple clots throughout both lungs. I have no other clotting factors. 27, healthy, non smoker.

  7. Our only child Alex died in 2013 from birth-control caused MPE. She was a healthy 23-year old with no issues but within six months of starting on the pill she collapsed whilst leaving work and was dead within five hours. there were no prior indications of symptoms other than a vague felling of tiredness the day before and a pain in her glutes.. We have established a Foundation in her memory (www.alexrowanfoundation.org) and are working closely with the National Blood Clot Alliance to help raise awareness amongst young women of the very real dangers associated with hormonal birth control. This problem is far more common than people are led to believe and it’s our job to alert everyone of the risks.

  8. ppahs

    Thank you to everyone who posted these very moving and poignant comments. PPAHS has from its beginning focused on preventable deaths – and blood clots safety is clearly one of them. PPAHS invites patients and their families to submit articles, in the hope that these stories of adverse events, near misses, and the death may inspire and motivate improvement. Please go to the “Contact PPAHS” page (http://www.ppahs.org/about/contact-ppahs-2/) for submission guidelines and to contact us about submissions.

Leave a Reply

Your email address will not be published. Required fields are marked *